Thunderstorm Wind, La Salle
- When
- August 10, 6:46 PM CST
- Where
- La Salle County, 5 mi S of Peru
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.258, -89.130
Wind gusts were estimated at 60 mph.
Scattered thunderstorms moved across parts of north central Illinois during the evening of August 10th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across parts of north central Illinois during the evening of August 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 10, 6:08 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 708 PM CDT Thu Aug 10 2017 .MESOSCALE DISCUSSION... 653 PM CDT Weak low level winds/convergence and diminishing instability due to extensive cirrus anvil shield (and approaching sunset) resulting a trend to only isolated to widely scattered thunderstorm coverage early this evening. While additional scattered storm development is possible with the cold front still off to the west of the cwa, it appears the coverage and intensity of storms will continue to diminish. Based on these trends have removed the northern tier or so of IL counties from severe thunderstorm watch 445. West-central IL likely will maintain the greater potential for severe thunderstorms through mid-evening, with the strongest cells currently southeast of the Quad Cities. Some of these may move into portions of La Salle county after 7 pm this evening, though a general weakening trend is expected. Will continue to monitor activity east of the Quad Cities for a bit, though may be able to shave more counties from WW445 prior to the 9 pm watch expiration. Ratzer && .SHORT TERM... 126 PM CDT Through Friday... Convective initiation is underway over southern Wisconsin into eastern Iowa and anticipate coverage and intensity of this activity to ramp up this afternoon and it moves into northern Illinois. Reference the mesoscale discussion section above for further details on convective forecast through this evening. Showers and t-storms expected to end over southern CWA overnight with dry wx expected Friday. Guidance remains somewhat bullish with lower cloudiness Friday and would anticipate some "cold" air stratus/stratocumulus to rotate south into northern IL Friday morning. The high August sun angle will likely result in stratocumulus deck mixing up and probably scattering out during the afternoon. If cloudiness is more extensive Friday afternoon than currently expected, then our forecast high temps tomorrow may need to be inched down a couple degrees. - Izzi && .LONG TERM... 200 PM CDT Friday night through Thursday... An unseasonably cool/dry period is setting up for much of the longer term forecast period.. The longer range guidance is in decent agreement on the idea of prevailing high pressure at the surface through early next week. The upper level pattern will start out Friday night with broad upper troughing over the ern 2/3 of the CONUS with one wave tracking just north of the Great Lakes and another dropping into the northern plains. The subtropical high will cover the south high plains through the Gulf of Mexico. Through the weekend and into early next week, the northern stream shortwave is expected to drop slowly to the upper Mississippi Valley and wrn Great Lakes while long wave ridging builds over the nrn/cntrl plains and the subtropical high remains in place. Any impact from weak shortwave energy should be suppressed south of the CWA by sfc high pressure centered over the Great Lakes, though the far srn portions of the CWA may see a slight chance for some showers. Otherwise, the general trend for the extended forecast period will be for dry conditions with slightly below normal temperatures. Highs through the weekend should only be in the upper 70s, expect for the lakefront, which should remain a bit cooler due to daily lake breeze development in a weak pressure gradient regime. Temperatures should inch up a degree or 2 each day through midweek as the upper ridge builds across the cntrl plains to the western Great Lakes. The next significant chance for pcpn may not be until late next week when the upper level pattern trends to more zonal and shortwave energy will be able to track across the northern plains to the Great Lakes region and sfc high pressure builds east and allowing a return flow of moister air back into the upper midwest. && .AVIATION... For the 00Z TAFs... 708 pm...An outflow boundary is moving south across the Chicago area terminals shifting winds north/northeast. Once this outflow boundary moves south...winds are expected to turn back southerly or southwesterly...though how long it takes for that to occur is somewhat uncertain. Winds will become more westerly overnight and then northwest Friday morning as a cold front moves across the area. Winds will continue to turn more to the north/northwest Friday afternoon with speeds 10-15kts. Its likely winds will shift to the north/northeast late Friday afternoon or early Friday evening at ord/mdw/gyy as a boundary moves in from the lake...but confidence from this distance is low. Isolated to perhaps scattered thunderstorms are still possible through mid evening...south of a rpj/dpa/ord line but current activity southeast of the Quad Cities is expected to remain south of the terminals this evening. Generally vfr conditions are expected through the early morning hours...outside any thunderstorms...but by morning some light fog may develop in addition to mvfr cigs. Confidence is only medium so only made timing changes to previous forecast but maintained mvfr cigs/trends. Cigs should lift to vfr Friday afternoon and likely scatter by mid/late afternoon. cms && .MARINE... 200 PM CDT Low pressure tracking across the upper Great Lakes this evening will drag a cold front across the lake. The front should push south and east of the lake by tomorrow morning, with southwest winds up to 20-25 kt shifting to nwly. As high pressure builds across the nrn plains and upper Mississippi Valley and the low lifts slowly enewd, winds will shift to nwly to 25 kt Friday night into Saturday. High pressure will overspread Lake Michigan Saturday evening and very slowly build ewd, setting up a period of relatively light and variable winds through the remainder of the weekend and into early next week. A very weak sfc trough will track through the upper Great Lakes Sunday night into Monday while another area of high pressure spreads across the lakes, keeping the generally light and variable winds over the lake through the middle of next week. && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook...CORRECTED
National Weather Service Chicago/Romeoville IL
356 PM CDT Thu Aug 10 2017
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
112100-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
356 PM CDT Thu Aug 10 2017 /456 PM EDT Thu Aug 10 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...Tonight.
WEATHER HAZARDS EXPECTED:
Elevated Thunderstorm Risk...with an associated:
Limited Tornado Risk. Limited Hail Risk...up to golf ball size.
Elevated Thunderstorm Wind Damage Risk...up to 60 MPH.
DISCUSSION:
Scattered thunderstorms are expected along and ahead of a cold
front through this evening. Some of these storms may become
severe, with the greatest severe risk mainly northwest of
Interstate 55 until 8 pm. Large hail and damaging winds are
expected to be the primary severe hazards. The severe risk should
diminish by the mid evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Saturday...
High Swim Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed into this evening.
GENERAL STORM MOTION OF THE DAY:
East at 30 mph.
&&
LMZ740>745-112100-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
356 PM CDT Thu Aug 10 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
Elevated Thunderstorm Risk.
Elevated Severe Thunderstorm Risk especially north of Calumet
Harbor.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Saturday...
Hazardous Conditions for Small Craft are likely.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-112100-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
356 PM CDT Thu Aug 10 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
Elevated Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
&&
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement National Weather Service Chicago/Romeoville Il 347 PM CDT THU AUG 10 2017 ILZ003-004-102100- Boone IL-Winnebago IL- 347 PM CDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WINNEBAGO AND NORTHERN BOONE COUNTIES UNTIL 400 PM CDT... At 345 PM CDT, Doppler radar was tracking two strong thunderstorms moving along the Illinois Wisconsin border. The first near Clinton and the other near Rockton. Movement was east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... South Beloit, Rockton and Roscoe. Including the following interstate... I-90 between mile markers 1 and 2, and near mile marker 76. A severe thunderstorm watch remains in effect until 900 PM CDT for north central Illinois. LAT...LON 4249 8871 4244 8871 4246 8922 4250 8919 TIME...MOT...LOC 2045Z 270DEG 17KT 4251 8888 4249 8914 IZZI
Special Weather Statement National Weather Service Chicago/Romeoville Il 402 PM CDT THU AUG 10 2017 ILZ004-005-102115- Boone IL-McHenry IL- 402 PM CDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCHENRY AND NORTHEASTERN BOONE COUNTIES UNTIL 415 PM CDT... At 402 PM CDT, Doppler radar was tracking a strong thunderstorm over Sharon, or 7 miles northwest of Harvard, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Harvard. A severe thunderstorm watch remains in effect until 900 PM CDT for north central and northeastern Illinois. LAT...LON 4239 8861 4244 8881 4249 8880 4250 8856 TIME...MOT...LOC 2102Z 277DEG 30KT 4247 8876 IZZI
Special Weather Statement National Weather Service Chicago/Romeoville Il 428 PM CDT THU AUG 10 2017 ILZ005-102200- McHenry IL- 428 PM CDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCHENRY COUNTY UNTIL 500 PM CDT... At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near Hebron, or near Harvard, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Woodstock and Greenwood around 440 PM CDT. Wonder Lake, Richmond and Bull Valley around 445 PM CDT. A severe thunderstorm watch remains in effect until 900 PM CDT for northeastern Illinois. LAT...LON 4232 8838 4237 8860 4250 8857 4250 8830 TIME...MOT...LOC 2128Z 285DEG 26KT 4244 8850 IZZI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
533 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HEAVY RAIN 5 WSW MCHENRY 42.32N 88.39W
08/10/2017 M0.80 INCH MCHENRY IL COCORAHS
RAIN FELL IN 30 MINUTES.
&&
CThe Chicago radar (KLOT), 95 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721114.